Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 119, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 7:03 PM MST for Yavapai County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2018, 7:03 PM MST (02:03 UTC)
- Expired
- Aug 24, 2018, 3:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:40 PM MST | FLASH FLOOD | 4 Ese Cordes Junction, AZ | 5 FOOT RISE ON AUGA FRIA NEAR CORDES JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WGUS55 KFGZ 240203
FFWFGZ
AZC025-241000-
/O.NEW.KFGZ.FF.W.0119.180824T0203Z-180824T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
703 PM MST THU AUG 23 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 300 AM MST Friday
* At 658 PM MST, doppler radar estimated nearly 3 inches of rain
fell in the Big Bug drainage today. This caused a 5 foot rise at
the Mayer bridge at 540 PM.
Flood waters are moving down Big Bug Creek under I-17 to the
confluence with the Auga Fria River then downstream to Black Canyon
City. The flood crest should reach Black Canyon City around 500 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3432 11205 3425 11204 3416 11207 3408 11210
3406 11215 3413 11212 3425 11210 3432 11212
$$
412 follow-up statements
045
WGUS75 KFGZ 240359
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
859 PM MST THU AUG 23 2018
AZC025-241000-
/O.CON.KFGZ.FF.W.0119.000000T0000Z-180824T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
859 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MST FRIDAY
FOR YAVAPAI COUNTY...
At 854 PM MST, flood waters are moving down the Agua Fria River from
Cordes Junction. The river guage at Cordes Junction measured a 5
foot rise at 840 PM with a flow of 3560 cfs. The flood crest is
expected to reach the Black Canyon City area between 200 AM and 400
AM Friday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3432 11205 3425 11204 3416 11207 3408 11210
3406 11215 3413 11212 3425 11210 3432 11212
$$
41736
WGUS75 KFGZ 240958
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
258 AM MST FRI AUG 24 2018
AZC025-241003-
/O.EXP.KFGZ.FF.W.0119.000000T0000Z-180824T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
258 AM MST FRI AUG 24 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 300 AM
MST...
The heavy rain has ended. Flood waters have receded at Mayer Bridge.
Flooding is no longer expected to pose a threat in the upper part of
Big Bug Creek. Please continue to heed any remaining road closures.
Flooding will still be an issue in the Aqua Fria Wash at and below
Horseshoe Ranch.
LAT...LON 3432 11205 3425 11204 3416 11207 3408 11210
3406 11215 3413 11212 3425 11210 3432 11212
$$
MASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:32 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 23, 3:32 PM MST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 332 PM MST Thu Aug 23 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of afternoon and evening thunderstorms Friday. Drier air advecting into the region will lead to a downturn in shower and thunderstorm activity over the weekend into early next week. && .DISCUSSION...Scattered to numerous shower and thunderstorm activity is ongoing across northern Arizona this afternoon. Storms have been most numerous across Coconino and Yavapai counties with more isolated activity over eastern portions of the Rim. Latest hi-res guidance indicates storm activity will diminish through the evening hours with little in the way of overnight convection. Another active monsoon day looks to be on tap for Friday. Moisture will slightly decrease over northern portions of the area so expect thunderstorms to be more focused along the Rim from roughly Flagstaff to the White Mountains with more isolated activity to the north. Drier air will continue to slowly advect into the region over the weekend resulting in a continued decrease in convection. However, enough moisture will remain in the White Mountains for scattered to numerous storms each afternoon. A drier airmass will remain in place early next week so we are only expecting isolated monsoon activity each afternoon. Long range model guidance indicates these drier conditions could last well into next week. && .AVIATION...For the 00Z package...Sct-nmrs shra/tsra and isold +tsra diminishing after 02z. Most active areas along and west of a KPGA- KGCN-FLG-KSOW line. Brief MVFR/IFR possible in the strongest cells. Light winds, except for thunderstorm outflows. Shower and thunderstorm activity decreases Friday with the most active areas along the Rim from KFLG southeast to the White Mountains. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain over the district with good chances for showers and thunderstorms again Friday. Drier air will slowly move in beginning Saturday resulting in a downturn in shower and thunderstorm activity for areas north and east of the Mogollon Rim. Sunday through Tuesday...Drier air will remain over the region leading to decreased shower and thunderstorm activity. Scattered showers and thunderstorms are still expected in the White Mountains region each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 23, 6:16 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
616 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FLASH FLOOD MAYER 34.40N 112.23W
08/23/2018 YAVAPAI AZ MESONET
A STREAM GAUGE ON BIG BUG CREEK IN MAYER AT
THE CENTRAL AVENUE BRIDGE MEASURED A STAGE
OF 6.6 FEET, INDICATING ABOUT A 5 FOOT RISE.
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:01 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 23, 6:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 78 min |
| Aug 23, 6:21 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Aug 23, 7:52 PM MST | Flash Flood Warning | FGZ | Coconino | 8 hr |
| Aug 23, 9:20 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 24, 3:17 AM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
| Aug 24, 4:12 AM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Aug 24, 12:13 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 24, 12:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 23 min |
| Aug 24, 12:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 24, 2:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.